Gilenya News Update
December 13, 2011
On December 20, 2011, the FDA posted a Safety Announcement on its website, noting the death of an individual with MS on the day following a first dose of Gilenya. The article states: "At this time, FDA cannot conclude whether the drug resulted in the patient's death. FDA is continuing to evaluate the case and will communicate any new information that results from this investigation." It also advises: "Patients with MS should not stop taking Gilenya without talking to their healthcare professional."
Novartis Pharmaceuticals Corporation has informed the Multiple Sclerosis Association of America (MSAA) that a patient with multiple sclerosis (MS), who had been given one dose of Gilenya® (fingolimod), died on the following day. The individual's death occurred on November 23, 2011.
The cause of death has not yet been determined and physicians cannot confirm at this time whether or not Gilenya played any role in this individual's death. Little information has been released about the patient and results of the autopsy are not yet available. The staff of MSAA is saddened by this news and offers its condolences to the patient's family.
Approved in September 2010, Gilenya (pronounced as "Jil-EN-ee-ah") is marketed by Novartis Pharmaceuticals Corporation and is the first oral disease-modifying therapy (DMT) available for the long-term treatment of MS. Seven other DMTs are approved by the FDA, five of which are given via self-injection at one's home, and two via intravenous infusion - usually given at an infusion center. In most instances, these DMTs are given exclusively (not in combination with one another).
In addition to pre-treatment screening and tests, when starting treatment with Gilenya, patients must be observed at a medical facility or doctor's office for the first six hours following the first dose. This is necessary as Gilenya may slow the heart rate, with the most significant drop usually occurring within the first six hours. While taking this drug, patients need to contact their doctor immediately if they experience any symptoms such as dizziness, tiredness, slow or irregular heartbeat, breathing difficulties, visual changes, or signs of an infection or liver problem.
The patient was given the medication at a designated Gilenya "first-dose" facility, where staff is trained in the correct protocol for monitoring a patient during the first six hours following the initial dose. After these six hours, the patient was released and died on the following day. As stated earlier, readers should note that the cause of death has not yet been determined and physicians cannot confirm at this time whether or not Gilenya played any role in this individual's death.
Novartis representatives are investigating this tragic event. They have also noted that more than 28,000 patients have received Gilenya to date and this is the first time that such an event has occurred. Anyone with questions may contact Novartis at (888) NOW-NOVA (888-669-6682) or call MSAA's Helpline at (800) 532-7667.
Written by Susan Wells Courtney, MSAA Senior Writer and Creative Director
|Last Updated on Monday, 21 January 2013 12:31|